Hail, Ottawa
- When
- April 29, 1:50 PM EST
- Where
- Ottawa County, 0.86 mi SE of Agnew
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.960, -86.170
The public reported quarter sized hail on US-31 between M-45 and Stanton.
There were several reports of large hail with severe thunderstorms that developed on April 29th. Hail up to golf ball size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
There were several reports of large hail with severe thunderstorms that developed on April 29th. Hail up to golf ball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 29, 12:49 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT TUE APR 29 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 330 AM EDT TUE APR 29 2014 A SLOW MOVING LOW PRESSURE SYSTEM MOVING INTO THE GREAT LAKES REGION THROUGH MIDWEEK WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TODAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED LATE IN THE WEEK WITH COOLER CONDITIONS AND SHOWERS DAILY. && .UPDATE... ISSUED AT 1112 AM EDT TUE APR 29 2014 SLIGHT RISK FOR SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. ATMOSPHERE DOES BECOME UNSTABLE AS HEATING AND MOISTURE ADVECTION COMBINE WITH UPPER LEVEL COLD AIR ADVECTION. LOW LEVEL FLOW IS SHOWN TO BE BACKED UP NORTH OF A MUSKEGON TO LANSING LINE THIS AFTERNOON. THUS AN ELEVATED RISK FOR A TORNADO WOULD BE IN THAT REGION. LOW WET BULB ZERO VALUES AND STEEP MID LEVEL LAPSE RATES SUPPORT LARGER HAIL AND THE DRY AIR IN THE SOUNDINGS SUGGEST STRONGER WIND GUSTS AS WELL. DEEP LAYER SHEAR IS ON THE LOW SIDE FOR SEVERE. LOW LEVEL JET IS SHOWN TO NOSE INTO CLARE...ISABELLA...MECOSTA AND OSCEOLA COUNTIES AROUND OR AFTER 21Z. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 330 AM EDT TUE APR 29 2014 NUMEROUS SHOWERS AND PERHAPS AN ISOLATED STORM WILL CONTINUE TO DEVELOP THROUGH THE EARLY MORNING HOURS TODAY. A LULL IN THE ACTIVITY SHOULD DEVELOP LATER THIS MORNING INTO THE EARLY AFTERNOON WITH A DRY SLOT AND PARTIAL CLEARING EXPECTED LATER TODAY. HOWEVER THIS IN CONJUNCTION WITH SOUTHERLY FLOW WAA WILL HELP TO BOOST MAX TEMPS WELL INTO THE 60S THIS AFTERNOON. SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON INTO THE EVENING AS INSTABILITY INCREASES. THE BEST CHANCE FOR A FEW STRONG TO SEVERE STORMS WOULD BE NEAR TO SE OF A LINE FROM KAZO TO KLAN WHERE RELATIVELY GREATEST INSTABILITY IS EXPECTED (ML CAPES POTENTIALLY REACHING 750-1000 J/KG). A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE PRIMARY SEVERE WX THREAT AS A POOL OF MUCH COOLER AIR ALOFT GRADUALLY ADVECTS IN. CANNOT RULE OUT ISOLATED DAMAGING WIND GUSTS EITHER THOUGH. HOWEVER THERE ARE SEVERAL MITIGATING FACTORS TO GREATER SEVERE WX POTENTIAL INCLUDING RELATIVELY WEAK INSTABILITY AND SOMEWHAT LIMITED MOISTURE. THE UNSETTLED WX PATTERN WILL CONTINUE WEDNESDAY THROUGH THURSDAY AS THE UPPER LEVEL LOW DRIFTS SLOWLY EAST ACROSS OUR REGION. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 330 AM EDT TUE APR 29 2014 LONG TERM PERIOD CONTINUES TO LOOK LIKE A SHOWERY AND COOL TIME FRAME. NOT ATYPICAL FOR LATE APRIL...BUT COOLER FOR SURE THAN THE NORMAL HIGHS IN THE 60S. IT APPEARS HIGHS WILL NOT MAKE IT OUT OF THE 50S THROUGH THIS PERIOD. ON FRIDAY SOME AREAS MAY HOLD IN THE 40S ACTUALLY. ALOFT...THE UPPER LOW WILL STILL BE CENTERED OVER THE GREAT LAKES THURSDAY NIGHT. AN UPPER TROUGH HOLDS FIRM THOUGH EVEN INTO THE WEEKEND AS ANOTHER UPPER LOW DIGS SOUTH INTO OUR AREA FROM CENTRAL CANADA. CONTINUED THE THEME OF SHOWERS FOR MUCH OF THE PERIOD WITH UPPER TROUGHING IN PLACE AND ANOTHER DIGGING UPPER SYSTEM OVER THE WEEKEND. NOTHING MORE THAN CHANCE POPS AT THIS POINT FOR THE MOST PART...BUT THERE WILL BE SHOWERS AROUND. NOT EXPECTING HEAVY RAIN AS IT WILL BE OF A SHOWERY NATURE AND LIKELY DIURNALLY ENHANCED IN THE AFTERNOON AND EVENINGS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 146 PM EDT TUE APR 29 2014 VIS LOOP SHOWS SW LWR MI CLEARING AS THE WARM FRONT MOVES NORTH. STRATOCU IS DEVELOPING IN ITS WAKE. INSTABILITY WILL INCREASE AS THE AFTERNOON WEARS ON AND TSRA WILL CONTINUE TO DEVELOP. A FEW STORMS HAVE ALREADY DEVELOPED SW OF KMKG. THESE STORMS ARE GENERALLY MOVING NORTH. HAIL IS POSSIBLE IN THESE STORMS. PCPN WILL DIMINISH OVERNIGHT. LOOK FOR VFR CONDITIONS EXCEPT IN STORMS THIS AFTERNOON. && .MARINE... ISSUED AT 1112 AM EDT TUE APR 29 2014 I DID ADD FOG TO THE FORECAST GIVEN SATELLITE IMAGES SHOWING THE LOW CLOUDS OVER THE LAKESHORE. 50 TO 55 DEGREE DEWPOINTS MOVING OVER THE COLDER WATER WILL KEEP THE FOG GOING THROUGH THE AFTERNOON. && .HYDROLOGY... ISSUED AT 330 AM EDT MON APR 28 2014 OVERALL THE QPF CONTINUES TO LOOK LESS AS THIS EVENT EVOLVES. WITH THE COVERAGE EXPECTED TO BE LIMITED OVER THE NEXT FEW DAYS...SO SHOULD THE OVERALL QPF. I AM THINKING THAT MOST LOCATIONS WILL END UP WITH LESS THAN AN INCH TOTAL. STILL A CHALLENGING FORECAST GIVEN THE UNCERTAINTY OF THE TIMING OF THE MID TO UPPER LEVEL SHORTWAVES THAT PUSH IN OVER THE NEXT FEW DAYS. HOWEVER WITH THE DRY SLOT MOVING IN...THAT SHOULD ACT TO CUT BACK ON THE RISK FOR PERSISTENT HEAVY RAIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && UPDATE...MJS SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...DUKE AVIATION...93 HYDROLOGY...MJS MARINE...MJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT TUE APR 29 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 925 AM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS EXISTS FROM THIS MORNING THROUGH ABOUT MIDNIGHT. STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE LEVELS THIS AFTERNOON AND EVENING FROM AROUND 200 PM THROUGH 1000 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH. AN ISOLATED TORNADO IS POSSIBLE. ALL STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES. PATCHY DENSE FOG WILL BE POSSIBLE ALONG THE LAKESHORE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CHANCE FOR STORMS EXISTS ON WEDNESDAY. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE. RAINFALL TOTALS FROM TUESDAY THROUGH THURSDAY MORNING WILL LIKELY REACH THE HALF TO ONE INCH RANGE IN SOME LOCATIONS. THE HIGHEST LIKELIHOOD OF SEEING THESE TOTALS WILL BE ACROSS CENTRAL LOWER MICHIGAN. RIVER RISES ARE EXPECTED WITH THE NEXT COUPLE DAYS WITH SOME LOCATIONS EXCEEDING BANKFULL AGAIN A GOOD POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. LMZ844>849-301030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 925 AM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE POSSIBLE OVER LAKE MICHIGAN FROM THIS MORNING INTO TONIGHT. SOME STORMS MAY REACH STRONG TO SEVERE LEVELS THIS AFTERNOON AND EVENING WITH HAIL AND WIND GUSTS TO IN EXCESS 50 MPH POSSIBLE. PATCHY DENSE FOG IS EXPECTED OF THE NEARSHORE WATERS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. DUKE MJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 PM EDT TUE APR 29 2014
MIZ056-064-291915-
ALLEGAN-OTTAWA-
211 PM EDT TUE APR 29 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAUGATUCK...MOVING NORTH AT 40 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
HOLLAND BY 225 PM EDT...
GRAND HAVEN BY 250 PM EDT...
DOUGLAS BY 210 PM EDT...
SAUGATUCK STATE PARK BY 215 PM EDT...
HOLLAND STATE PARK BY 220 PM EDT...
PORT SHELDON BY 235 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4312 8602 4258 8613 4258 8623 4264 8624
4264 8623 4270 8621 4292 8622 4301 8624
4312 8627
TIME...MOT...LOC 1811Z 185DEG 33KT 4268 8624
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 1 N BYRON CENTER 42.83N 85.72W
04/29/2014 M0.25 INCH KENT MI TRAINED SPOTTER
BRIEF PERIOD OF PEA-SIZE HAIL NEAR BYRON
CENTER AVE AND 76TH ST.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL PAW PAW 42.22N 85.89W
04/29/2014 M0.25 INCH VAN BUREN MI PUBLIC
PEA-SIZE HAIL FOR 30 SECONDS IN PAW PAW.
REPORT RELAYED BY WZZM.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 2 N MACATAWA 42.80N 86.20W
04/29/2014 M0.25 INCH OTTAWA MI AMATEUR RADIO
PEA-SIZE HAIL. HAIL DURATION 2 MINUTES
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 3 N WYOMING 42.94N 85.71W
04/29/2014 M0.25 INCH KENT MI PUBLIC
PEA-SIZE HAIL NEAR CHICAGO DRIVE AND
BURLINGAME. REPORT RELAYED VIA SOCIAL MEDIA.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 249 PM EDT TUE APR 29 2014 MIZ057-291945- KENT- 249 PM EDT TUE APR 29 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COMSTOCK PARK...MOVING NORTH AT 45 MPH. PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROCKFORD BY 255 PM EDT... CEDAR SPRINGS BY 305 PM EDT... SOLON TWP BY 305 PM EDT... SAND LAKE BY 310 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4329 8567 4329 8547 4296 8562 4298 8573 TIME...MOT...LOC 1848Z 191DEG 38KT 4306 8566 OSTUNO
The Grand Rapids radar (KGRR), 51 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
5 hail. Local standard time, as filed.
The public reported quarter sized hail on US-31 between M-45 and Stanton.
An inch to inch and a half diameter hail was reported in and near Sparta.
A trained spotter reported golf ball sized hail near Langston.
A trained spotter reported one inch diameter hail near Mecosta.
Trained spotters reported inch to inch an a quarter diameter hail near Blanchard and Rosebush.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509053, 509054, 509055, 509056, 509059.